What happens if you take too much Tylenol PM?


Quick Answer

Consuming too much Tylenol PM over a short period of time may cause serious health complications, including abdominal pain, vomiting, diarrhea, convulsions and liver damage, according to MedlinePlus. Acetaminophen is the active ingredient in the Tylenol brand of pain relievers, and daily intake must not exceed 4000 milligrams.

Continue Reading

Full Answer

Accidental overdoses may occur when people inadvertently use several medications containing acetaminophen or increase their dosage to relieve persistent pain symptoms. Drinking multiple alcoholic beverages may also reduce acetaminophen tolerance, increasing the risk of overdosing, according to Healthline. Taking too much Tylenol PM floods the liver with acetaminophen and overworks the organ as it tries to metabolize the substance.

Exceeding 7000 milligrams of acetaminophen may trigger a critical overdose, but it may take 12 hours or more for liver failure symptoms to manifest, MedlinePlus states. An overdose may lead to stomach discomfort, nausea, sweating and irritability and may progress to more severe symptoms, such as jaundice or a coma. Someone suffering an overdose should immediately seek medical care because delaying treatment may lead to fatal liver failure.

When taking medication, patients are advised to always follow the recommended dosage for each individual's age and weight, says Healthline. They should avoid consuming acetaminophen from multiple medications at once by checking the active ingredients on the labels.

Learn more about Medications & Vitamins

Related Questions